loss of speech with oxaliplatin

this is my first post but wanted to know if any one else had had this as i am scared stiff to do round 3.

i had my second round of oxaliplatin.  i had a funny turn after it was administered and struggled to breath.  that knocked me off my feet to start with. 

when i can home i sounded like i had been sucking on the helium for ages.  then all of a sudden i was unable to get my words out.  i was proper stuttering and my heart was racing at 130.  we called the helpline which told us to call 999.  i was taken in with a view of a stroke.  thank goodness after a ct scan and mri i was cleared of that.  was unable to continue with capecitabine for 2 weeks which i have just started.  my heart rate stayed at 130 for several hours and had a temp of 38 so had antibiotics via a trip.  i ended up on a stroke ward for 24hrs but got the all clear.  

my speech came back after 12hrs but very poor like i was trying to find the words this lasted about 5 days.  i was so ill after the infusion and worried my family greatly.  i am not sure what the way forward is now. 

has anyone else had this issue and what happened after.  i still have 2 cycles to go and scared stiff about carrying on.   any advice would be grateful.  many thanks  

  • Hi tinal123, I had my 2nd round of oxaliplatin 2 weeks ago, I did as idid with the 1st round I wrapped up warm and covered my mouth and nose. I was waiting inside the hospital didnt feel that well, the hand tingling started during the infusion not like the first one that started when I got home. I got in my husband’s car, I couldn’t breath. I ended up back on the chemo suite, they gave me hot drinks, put me on oxygen and placed a heater near me. I was sweating but it happened again, hot drink was given. I had to see the doctor before I went, she ask me if I wanted to stay the night but I declined. It happened again at home that night and next morning. My face kept spasming and locking. I phone the emergency line and they said it was all normal. I would have expected the throat spasms if I was exposed to the cold, but mostly wasn’t. I have been told at the next cycle I should stay half an hour extra and drink hot water. I’m now a bit afraid to go anywhere without my flask of hot water. My breathing has been a bit of since. Wishing you all the best with round 3 . Have you spoke to your oncologist, I speak to mine two days before next infusion. I have read on this site sometimes they lower the dose or it goes through slower. It must have been so scary to lose your speech. I to am dreading the next one, let’s hope it is better. Hope someone pops up who is more helpful than me. Take care xx

  • That was my breathing as been a bit off since.

  • I had the throat spasm and not being able to breathe.they put a heated pad on my chest then warm drinks.the following infusions they put through really slowly and it seemed to work.still got the spasms with the cold but not as bad.

    All the best,it is scary isnt it and I didnt have the loss of speech

    Kath

  • thank you everyone for the advice.  it was scary not breathing right they gave me so many drugs i felt like i had been on the gins haha.  i was so scared when i lost the ability not to speak i honestly thought my number was up.  

  • My mum hated it too ! Spasm of the larynx. My mum was assured that although it felt as though she was getting strangled her airway was actually still open , it’s more of a sensation .

    Tell your team everything as they will add things to prevent it . My mum had something added and her infusion slowed down . It took six hours but it never happened again .

    Take care ,

    Court 

    Community Champion Badge

  • Ps After that I always took a Luke warm flask of water for her to sip . 
    All the best . 

    Community Champion Badge

  • Hi . I had one instance when I went into work the day after my infusion and when I was talking it sounded like my voice was ‘ breaking’ - like I was getting a sore throat or about to break down in tears. It only happened the once but I would certainly talk to your oncologist about your experience - slowing down the infusion or reducing the dosage may help

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • I had my second infusion of oxaliplatin 2 days ago.  All was going well with minimal tingling but as I was getting ready to leave I partially lost my voice.  The nurse explained that this was normal and warned me that if I struggled to breathe when I was out in the fresh air, I should come straight back.  I had to walk about a third of a mile to meet up with my wife in the car and although the air wasn't particularly cold, my larynx started to spasm quite violently and I thought my time was up.  My wife jumped a red traffic light and did an illegal U-turn to get me back to hospital where I was given a hot drink and a heat pad for my throat.  That did the trick but it was proper scary.  I now wear my motorcycling neck warmer when out and the spasms haven't returned.  Voice is still weak.

    The advice about not panicking is sound but even so it's scary stuff.  If it happens to you I doubt you'll die although you think you're going to!

    Good luck everyone.

  • Hi  hows things now. I was due to have 4 rounds of capox, they had to reduce the dose by 20% for my 3rd dose. I struggled every round to the point where I have refused the 4th. 

  • I was taken off the iv drip as I had a serious reaction to it and said it was unsafe.

    I am currently on round 6 capecitabine with a 25% increase. I have 8 rounds to do in total.  Each one is getting harder but I am determined to see it threw. 

    I am sorry u have struggled.  I have been very lucky and very stubborn to give in.